If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Eye exams can use epinephrine for pupil dilation

Collapse

About the Author

Collapse

Cynaburst Find out more about Cynaburst
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Eye exams can use epinephrine for pupil dilation

    Hi everyone,

    I had an eye exam today and I learned something very interesting. When they dilate your pupils during an eye exam one of the drugs that they normally use is a drug containing epinephrine which is a stimulant to the heart and is not something that should be used for someone with heart disease or HCM. My optometrist told me that I should be careful to warn any optometrist who examines my eyes that they should not use such a drug when having my eyes dilated.
    Daughter of Father with HCM
    Diagnosed with HCM 1999.
    Full term pregnancy - Son born 11/01
    ICD implanted 2/03; generator replaced 2/2005 and 2/2012
    Myectomy 8/11/06 - Joe Dearani - Mayo Clinic.

  • #2
    Thank You, Thank You, for the info. That might explain why I always feel so crummy after an exam. I have told my Opthomologist of my condition-he either did not care/did not know. Neither is acceptable!
    RONNIE

    Comment


    • #3
      I was told many years ago to remind my optometrist NOT TO USE epinephrine. I have the habit of reminding him every visit, which he thanks me for doing.

      I also tell staff in hospitals epinephrine is a no-no for me and have it listed on my medical bracelet.

      Epinephrine will counteract with many drugs we HCM'ers must take daily.
      Esther

      Comment


      • #4
        Esther , I too have it listed on my bracelet. Many people look at me weird when I say it.

        Pam
        Dx @ 47 with HOCM & HF:11/00
        Guidant ICD:Mar.01, Recalled/replaced:6/05 w/ Medtronic device
        Lead failure,replaced 12/06.
        SF lead recall:07,extracted leads and new device 2012
        [email protected] Tufts, Boston:10/5/03; age 50. ( [email protected] 240 mmHg ++)
        Paroxysmal A-Fib: 06-07,2010 controlled w/sotalol dosing
        Genetic mutation 4/09, mother(d), brother, son, gene+
        Mother of 3, grandma of 3:Tim,27,Sarah,33w/6 y/o old Sophia, 5 y/o Jack, Laura 34, w/ 5 y/o old Benjamin

        Comment


        • #5
          Pam
          I had that experience when I first moved to Minnesota from Pennsylvania. My first visit to a new dentist, I mentioned that I could not use anything with epinephrine He didn't believe it was such an issue and called my cardiologist at the Mayo Clinic. She straightened him out.
          Esther

          Comment


          • #6
            What do people do who have severe allergic reactions? I carry an epi-pen, which I have never had to use. But I have had epinephrine injections in hospitals or doctors' offices several times. I wondered why I had such strong reactions to these, so now I wonder what others have done. At present I guarantee that I would rather risk an over-reaction to the epi than die from a wasp sting or from eating nuts.

            Rhoda

            Comment


            • #7
              Rhoda you bring up a good point. If you have to have it for severe allergic reactions, the benefits outweigh the risks. I guess if you can avoid epinephrine, though, like when you have a routine eye exam or a filling when other drugs are available, it would be for the best.

              Reenie
              Reenie

              ****************
              Husband has HCM.
              3 kids - ages 23, 21, & 19. All presently clear of HCM.

              Comment

              Today's Birthdays

              Collapse

              Working...
              X